Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 139, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2005, 1:38 AM CDT for Griggs County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 1:38 AM CDT (06:38 UTC)
- Expired
- Jul 3, 2005, 2:18 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:47 AM CDT | TSTM WND GST 70 | Hannaford, ND | WINDS 60 TO 70 MPH REPORTED |
| Jul 3, 1:47 AM CDT | HAIL 0.75 | Hannaford, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 030638 SVRFGF NDC039-030730- /O.NEW.KFGF.SV.W.0139.050703T0638Z-050703T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 138 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 230 AM CDT. * AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES WEST OF HANNAFORD...OR 29 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COOPERSTOWN AT 155 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4748 9845 4729 9841 4728 9800 4764 9802 $$ VOELKER
2 follow-up statements
000 WWUS53 KFGF 030701 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 201 AM CDT SUN JUL 3 2005 NDC039-030730- /O.CON.KFGF.SV.W.0139.000000T0000Z-050703T0730Z/ GRIGGS ND- 201 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR EASTERN GRIGGS COUNTY... AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 6 MILES EAST OF HANNAFORD...OR 29 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4764 9830 4727 9819 4728 9800 4764 9802 $$ VOELKER
000 WWUS53 KFGF 030718 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 218 AM CDT SUN JUL 3 2005 NDC039-030728- /O.CAN.KFGF.SV.W.0139.000000T0000Z-050703T0730Z/ GRIGGS ND- 218 AM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRIGGS COUNTY IS CANCELLED... AT 218 AM CDT...THE SEVERE THUNDERSTORM IN GRIGGS COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4764 9830 4727 9819 4728 9800 4764 9802 $$ VOELKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:00 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 3, 1:00 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 100 AM CDT SUN JUL 3 2005 ...WILL BE BRIEF TONIGHT WITH ONGOING SEVERE WEATHER... .DISCUSSION... SEVERE MCS CONTINUES TO TRACK INTO EASTERN ND THIS MORNING...WITH ANOTHER BOW ECHO IN KITTSON COUNTY. FLASH FLOOD WATCH FOR THE REST OF TONIGHT IS PRUDENT...SO WILL JUST LET IT EXPIRE LATER TONIGHT. RADAR HAS INDICATED THAT 12-15 INCHES OF RAIN HAS FALLEN IN NORTHERN KITTSON COUNTY...AND THERE HAVE BEEN MANY REPORTS OF FLOODING HERE. WILL BE ISSUING AN AREAL FLOOD WARNING AT 7 AM FOR NORTHERN KITTSON COUNTY ONCE FLASH FLOOD WARNING HERE EXPIRES. FOR TODAY...FRONT WILL SLOWLY MOVE THROUGH REGION TODAY...WITH CONTINUED SEVERE THREAT FOR EASTERN AREAS AT LEAST THROUGH THE MORNING HOURS. BY INDEPENDENCE DAY...WRAPAROUND SHOWERS WILL BE POSSIBLE AND THIS ALREADY HANDLED WELL IN CURRENT GRIDS. FOR TUESDAY THROUGH THE EXTENDED...RIDGE SHOULD BUILD INTO NORTHERN PLAINS AND KEEP REGION DRY AND WARM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY. FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT. MN...FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT. && KELLENBENZ
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 615 AM CDT SAT JUL 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031100- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 615 AM CDT SAT JUL 2 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Local storm report, Jul 2, 11:04 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1104 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST NECHE 48.98N 97.55W
07/02/2005 0 MPH PEMBINA ND TRAINED SPOTTER
60+ MPH WINDS.
1055 PM TSTM WND GST NECHE 48.98N 97.55W
07/02/2005 60 MPH PEMBINA ND TRAINED SPOTTER
WINDS IN EXCESS OF 60 MPH REPORTED.
&&
WBARRETTSpecial weather statement, Jul 2, 11:06 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1106 PM CDT SAT JUL 2 2005 MNZ003-024-027>032-040-NDZ038>039-049-052>053-031100- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BARNES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY CITY AND WAHPETON.
Local storm report, Jul 2, 11:21 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST HALLOCK 48.77N 96.94W
07/02/2005 60 MPH KITTSON MN LAW ENFORCEMENT
KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH
&&
WBARRETTLocal storm report, Jul 2, 11:58 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1158 PM CDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD ORLEANS 48.93N 96.94W
07/02/2005 KITTSON MN LAW ENFORCEMENT
RAILROAD TRACKS WASHED OUT NEAR ORLEANS. WIDESPREAD
OVERLAND FLOODING THROUGHOUT THE COUNTY.
1145 PM TSTM WND DMG HALLOCK 48.77N 96.94W
07/02/2005 KITTSON MN LAW ENFORCEMENT
LARGE TREES DOWN ACROSS THE COUNTY...POWER OUT IN
HALLOCK...LANCASTER AND LAKE BRONSON.
&&
WBARRETTLocal storm report, Jul 3, 1:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
108 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TORNADO 1 W ROSEAU 48.85N 95.78W
07/03/2005 ROSEAU MN LAW ENFORCEMENT
2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.
&&
WBARRETTSpecial weather statement, Jul 3, 1:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 138 AM CDT SUN JUL 3 2005 MNZ001>002-004>009-013>017-022>023-NDZ008-016-026>030- 054-031100- NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN- EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-GRAND FORKS ND- GRIGGS ND-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 585 IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES GRAND FORKS NELSON PEMBINA WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...GRAFTON...GRAND FORKS...ROSEAU AND THIEF RIVER FALLS.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 58 min |
| Jul 2, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 32 min |
| Jul 2, 9:28 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 62 min |
| Jul 2, 10:22 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 53 min |
| Jul 3, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 59 min |
| Jul 3, 1:19 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 56 min |
| Jul 3, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Steele | 57 min |
| Jul 3, 2:06 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 54 min |
| Jul 3, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 46 min |
| Jul 3, 2:38 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 67 min |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | FGF | Grand Forks | 35 min |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | FGF | Grand Forks | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.